Publication
Title
Robustness of reweighted least squares kernel based regression
Author
Abstract
Kernel Based Regression (KBR) minimizes a convex risk over a possibly infinite dimensional reproducing kernel Hilbert space. Recently, it was shown that KBR with a least squares loss function may have some undesirable properties from a robustness point of view: even very small amounts of outliers can dramatically affect the estimates. KBR with other loss functions is more robust, but often gives rise to more complicated computations (e.g. for Huber or logistic losses). In classical statistics robustness is often improved by reweighting the original estimate. In this paper we provide a theoretical framework for reweighted Least Squares KBR (LS-KBR) and analyze its robustness. Some important differences are found with respect to linear regression, indicating that LS-KBR with a bounded kernel is much more suited for reweighting. In two special cases our results can be translated into practical guidelines for a good choice of weights, providing robustness as well as fast convergence. In particular a logistic weight function seems an appropriate choice, not only to downweight outliers, but also to improve performance at heavy tailed distributions. For the latter some heuristic arguments are given comparing concepts from robustness and stability.
Language
English
Source (journal)
Journal of multivariate analysis. - New York, N.Y.
Publication
New York, N.Y. : 2009
ISSN
0047-259X
Volume/pages
101:2(2009), p. 447-463
ISI
000272526300014
Full text (Publisher's DOI)
UAntwerpen
Faculty/Department
Research group
Publication type
Subject
Affiliation
Publications with a UAntwerp address
External links
Web of Science
Record
Identification
Creation 02.02.2010
Last edited 19.06.2017
To cite this reference